My Journal – February 2002: I am conscious that at the beginning of each morning I stand at the nurses counter, talking with them until the last possible moment, going over my labs, asking questions, quizzing. My weight will continue to decline each treatment day by a half-pound or so. But this small change allows me to report to Tish that “my weight is about the same as the last time.” I am accompanied most days by nursing colleagues. This further contributes to my illusion of Dennis as nurse rather than patient. I get used to the fact that one of the nurses goes to “Little Eagle”, the clinic in the other building, between 10:30 and noon. We are at “Big Eagle”. In a few months the two clinics will combine into one on the second floor of the building we are in now.
One treatment day is much the same as the one before it. Sometimes I have a different nurse. Sometimes I start with one nurse and end the day with another. For three weeks the chills and rigors arrive to be followed by escalating fever. The reactions vary in intensity although they are generally less severe. And reactions are occurring further and further out from the start of the CamPath, sometimes during the hydration, after the CamPath.
One day I try to wait out the shakes, thinking that I can control them, as they are not too severe. Donna is at lunch in the back room anyway. I stop Tish from fetching her. “Wait a bit, maybe they’ll stop on their own.” The next day while I am lying there sedated with eyes closed, I hear Donna telling my companion to come get her from lunch if I react. “He’ll tell you not to, but come get me anyway.” Donna the Peach. I notice that sometimes Donna will whisper to my caregiver if she doesn’t want me to hear. They have learned that I still hear them even when I seem asleep to the world.
I had taught Tish how to figure my AGC – that portion of my white cells that are neutraphils, infection fighters. It involves multiplying two decimals. I taught her because one of the two numbers, part of the CBC called the differential, does not get faxed to the clinic until after I have been sedated. One day I hear the nurse tell Tish the second decimal. I cannot open my eyes but before Tish can do the equation on paper, I figure it out in my head and slur out the answer. Don’t assume I am asleep.
Sometimes everything is finished and the nurse is ready to remove my IV. “How soon since the CamPath was finished?” I ask. If it is less than seventy minutes, I ask that they run more fluids first. I am afraid of having a reaction after my IV has been taken out. The interval between CamPath and infusion reaction is getting longer. And for all of that three weeks I am right.
I feel wasted on my days off. For a while Sunday is the only time that I have any energy. The problem is like a domino effect. Once I react and start to chill and rigor, most of my major muscles groups contract vigorously, using up calories, and causing my muscles to ache subsequently. Following the rigors is the fever. Fevers alone can cause a person to feel tired and drained. And once I react the nurses have to give me additional sedatives to stop the rigors. One day I had to be given Demerol four times and the Benadryl three times – 100 mg and 150 mg respectively. I reflect later that I myself have never given anyone this level of sedation. I take a short poll the next day and no other nurse that I asked had given as much either, especially that much Benadryl.
On that 150 milligram day I had to get an extra liter of fluids, almost 2500 cc in all. That was the day that I let my nurse accompany me into the bathroom. She pushed me to the bathroom in the wheelchair on our way out of the clinic. I could barely move. She stood behind me with her hand on my shoulder. I was too oblivious to care. This was unusual for me to allow. During the second week my caregiver would drive two blocks to the Arby’s to buy me a strawberry shake in order to replace some of the calories that I was burning during reactions. I was too sedated on those days for lunch or even much dinner. But halfway through the infusion and after I drank the shake, I needed to urinate. That first day Donna escorted me into the large patient bathroom. The door closed and I noticed that Donna was standing behind me with her hand on my back. I was having difficulty starting the stream, as they say. Donna says, “Sometimes Demerol makes it hard for a guy to pee.” So I replied “Sometimes a woman standing behind a guy in the bathroom makes it hard to pee.” She left me alone.